Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2024, 8:29 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2024, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 1, 2024, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:29 PM CDT | HAIL 1 | 6 W Wakefield, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.7
The text
As transmitted.
291
WUUS53 KFSD 020129
SVRFSD
NEC043-051-020200-
/O.NEW.KFSD.SV.W.0077.240702T0129Z-240702T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
829 PM CDT Mon Jul 1 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Dakota County in northeastern Nebraska...
Southern Dixon County in northeastern Nebraska...
* Until 900 PM CDT.
* At 829 PM CDT, a severe thunderstorm was located near Wakefield, or
near Wayne, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Emerson, Allen, and Concord around 835 PM CDT.
Hubbard and Jackson In Dakota County around 845 PM CDT.
Other locations in the path of this severe thunderstorm include
Ponca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4236 9702 4259 9669 4256 9664 4251 9661
4252 9654 4248 9650 4249 9640 4247 9638
4245 9638 4226 9675 4227 9702
TIME...MOT...LOC 0129Z 231DEG 45KT 4229 9694
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
519
WWUS53 KFSD 020146
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
846 PM CDT Mon Jul 1 2024
NEC043-051-020200-
/O.CON.KFSD.SV.W.0077.000000T0000Z-240702T0200Z/
Dakota NE-Dixon NE-
846 PM CDT Mon Jul 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR DAKOTA AND SOUTHEASTERN DIXON COUNTIES...
At 846 PM CDT, a severe thunderstorm was located near Hubbard, or 9
miles south of Ponca, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ponca, Hubbard, Jackson In Dakota County and South Sioux City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 9685 4259 9669 4256 9664 4251 9661
4252 9654 4248 9650 4249 9640 4247 9638
4245 9638 4226 9675
TIME...MOT...LOC 0146Z 231DEG 45KT 4243 9671
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP913
WWUS53 KFSD 020155
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
855 PM CDT Mon Jul 1 2024
NEC043-051-020204-
/O.EXP.KFSD.SV.W.0077.000000T0000Z-240702T0200Z/
Dakota NE-Dixon NE-
855 PM CDT Mon Jul 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND SOUTHEASTERN DIXON
COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 4237 9685 4259 9669 4256 9664 4251 9661
4252 9654 4248 9650 4249 9640 4247 9638
4245 9638 4226 9675
TIME...MOT...LOC 0154Z 231DEG 45KT 4246 9665
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:45 PM CDT, 1 hour 44 minutes earlier. Its key messages:
- Below normal temperatures continue through most of the week with high temperatures on the order of near seasonable to 5 to 10 degrees below average.
- Severe weather remains possible this evening, with hail to the size of ping pong balls and damaging winds up to 60 MPH expected to be the primary hazards.
- Heavy rain also remains possible tonight through Tuesday morning. Those along and southeast of a line extending from Tyndall/Sioux Falls/Marshall could see anywhere from a tenth to 1.5 inches. Locally higher amounts (2 to 3 inches) may still occur, especially in the presence of training storms. Thus, a Flood Watch has been issued for portions of our area.
- Active weather pattern aloft supports periodic chances for showers and storms for the remainder of the week, with a brief lull possible Wednesday.
Area forecast discussion, Jul 1, 6:45 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
645 PM CDT Mon Jul 1 2024
.KEY MESSAGES...
- Below normal temperatures continue through most of the week
with high temperatures on the order of near seasonable to 5 to
10 degrees below average.
- Severe weather remains possible this evening, with hail to
the size of ping pong balls and damaging winds up to 60 MPH
expected to be the primary hazards.
- Heavy rain also remains possible tonight through Tuesday
morning. Those along and southeast of a line extending from
Tyndall/Sioux Falls/Marshall could see anywhere from a tenth
to 1.5 inches. Locally higher amounts (2 to 3 inches) may
still occur, especially in the presence of training storms.
Thus, a Flood Watch has been issued for portions of our area.
- Active weather pattern aloft supports periodic chances for
showers and storms for the remainder of the week, with a brief
lull possible Wednesday.
&&
.DISCUSSION...
Issued at 251 PM CDT Mon Jul 1 2024
CURRENT THROUGH TONIGHT: Scattered showers and storms remain ongoing
across the region, with latest observations showing mostly cloudy
skies and temperatures in the mid to upper 60s. Broad WAA and an
increasing LLJ have also resulted in fairly breezy southeasterly
winds across our area, with gusts currently ranging between 25 to 45
MPH. Expect much of the same throughout the afternoon, with gusts
lessening to 15-25 MPH near sunset.
Heading into the evening, our attention turns to an advancing upper
level wave progged to push eastward across the Northern Plains. Have
already noted dewpoints in the lower 60s as far north as the MO
River Valley ahead of an advancing sfc warm front. Given the
efficient moisture transport in place, expect showers and storms to
redevelop near/shortly after sunset in areas west of the James
River. While a few of these storms could become strong to severe,
expect this initial wave to fizzle out as they push eastward into
dry/stable air near the sfc. Better chances for severe weather looks
to occur along the MO River Valley and along/south of Highway 18
between 00-06Z. While a few discrete storms may be possible
initially, expect storms to favor a linear storm mode - with ping
pong ball size hail and gusts up to 60 MPH being the primary hazards.
In addition to severe weather, also want to emphasis that heavy rain
will also be possible, especially with PWATs near/exceeding 2
inches. While there has been a slight decrease in rainfall totals
through Tuesday morning, still expect amounts to range between a
tenth to 1.5 inches along and southeast of a line from Tyndall/Sioux
Falls/Marshall. That being said, could still see pockets of locally
higher amounts (2 to 3 inches) occur, especially in the presence of
training storms. Thus, given the recent rains and saturated soils in
place, have decided alongside neighbors to issue a Flood Watch for
portions of our area, which will be in effect from 7 PM tonight
through 7 AM Tuesday. As always, we encourage you to have a way to
receive warnings. In the meantime, be sure to clear gutters and
street drains of all debris and make sure your sump pump is working.
And remember, if you encounter a flooded roadway - turn around,
don't drown!
TUESDAY AND WEDNESDAY: Sfc cold front dives across the region
Tuesday in the wake of the aforementioned upper level wave. A bit of
uncertainty still exist concerning how quickly this boundary will
advance across our area, which will in turn effect the odds of
seeing strong to severe storms. Latest CAMs would suggest a quicker
solution, thus, keeping the threat for severe weather largely
southeast of our area. However, if the cold front advances slower
than expected, can't rule out the possibility of seeing a few strong
to severe storms across NW Iowa. Will continue to monitor trends in
the meantime. Otherwise, look for afternoon highs to rise into the
upper 70s to lower 80s.
Should see dry conditions return late Tuesday night and continue for
much of the day Wednesday as sfc ridging slides overhead. 850 mb
temperatures will warm to the upper teens which will result in
seasonable high temperatures in the low to mid 80s. Lows during this
time will also remain fairly mild, as temperatures only fall into
the lower 60s.
WEDNESDAY NIGHT AND BEYOND: Precipitation chances return to the
forecast Wednesday evening as yet another upper level wave takes aim
at the region. While some fluctuations in timing may still occur,
expect showers and storms to be possible late Wednesday through
Thursday afternoon. As alluded to in the previous discussion,
ensembles continue to show high probabilities (near 100%) for
exceeding a tenth of an inch of rain. However, their probabilities
drop to about 30-50% for exceeding a half an inch of rain, with the
higher amounts generally across south-central South Dakota. Will
certainly need to keep an eye on things in the coming days, as it
will not take much rainfall to cause additional flooding concerns.
Periodic chances for showers and storms continue for the remainder
of the week as an active weather pattern lingers aloft. Temperatures
look to be a touch cooler Thursday and Friday, with highs largely in
the 70s and lows in the upper 50s. Drier conditions could make a
return this weekend as upper level ridging builds into the western
CONUS but too early to say if any ridge riding waves will bring
continued chances for rain to the area.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 644 PM CDT Mon Jul 1 2024
Breezy south-southeasterly winds will diminish this evening ahead of
an incoming cold front, with showers and thunderstorms expected to
develop and move through the region from southwest to northeast over
the next 12 hours. MVFR to IFR cigs and visbys are expected, with a
stratus deck likely hanging around behind after the showers/storms
have moved through.
As alluded to in the previous discussions, confidence is highest for
preciptation occuring in locations along and southeast of a line
from Tyndall/Sioux Falls/Slayton. A few storms could become strong
to severe, with hail and damaging winds being the primary hazards.
Tuesday will see the cold front finish pushing through the region
causing winds to shift out of the northwest, with another round of
scattered showers and thunderstorms in the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Tuesday morning for SDZ070-071.
MN...None.
IA...Flood Watch through Tuesday morning for IAZ012>014-020>022-031-
032.
NE...Flood Watch through Tuesday morning for NEZ013-014.
&&
DISCUSSION...SST
AVIATION...APTHazardous weather outlook, Jul 1, 6:57 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 657 PM CDT Mon Jul 1 2024 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-030000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton- Union- 657 PM CDT Mon Jul 1 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms remain expected to develop this evening into the overnight hours. A few severe storms will be possible with hail to the size of ping pong balls and wind gusts to 60 mph, most likely from 7 PM until 11PM. The other concern will be heavy rain with 1 to 2 inches of rain possible, locally as high as 3 inches. Isolated flash flooding is possible, along with minor rises on local rivers and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active pattern aloft will keep additional showers and thunderstorms possible throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-SDZ038>040-050-052>061-063>065-068-030000- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 657 PM CDT Mon Jul 1 2024 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms remain expected this evening, diminishing overnight prior to daybreak. While severe thunderstorms look unlikely, pea-sized hail and wind gusts to 50 mph will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active pattern aloft will keep additional showers and thunderstorms possible throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.